Alert archive / New Jersey / River Flood Warnings in 2008

River Flood Warning 5, NWS New York, NY

March 8, 2008Bergen County, Passaic County, New Jersey

NWS New York, NY issued this river flood warning at Mar 8, 2008, 4:46 PM EST for Bergen County, Passaic County, New Jersey. It took effect at Mar 8, 2008, 9:00 PM EST. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Mar 8, 2008, 4:46 PM EST (21:46 UTC)
In effect from
Mar 8, 2008, 9:00 PM EST
Expired
Mar 9, 2008, 3:01 AM EDT
In force
5 hr
Issued by
NWS New York, NY
Flood severity
Minor

Counties Bergen County, NJ, Passaic County, NJ

The radar

The Brookhaven radar (KOKX), 112 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Ramapo River at Mahwah (MAWN4). The gauge peaked at 7.94 ft at Mar 9, 2008, 5:00 AM EDT.

actionminormoderate4681003/0803/0903/10
Action stage
7.5 ft
Minor stage
8 ft
Moderate stage
9 ft
Major stage
12 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 01387500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this river flood warning went out at Mar 8, 4:37 PM EST, 9 minutes earlier.

Area forecast discussion, Mar 8, 4:37 PM EST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
437 PM EST SAT MAR 8 2008

.SYNOPSIS...
INTENSIFYING LOW PRESSURE IN EASTERN PENNSYLVANIA  WILL BRING
ADDITIONAL RAIN THIS EVENING...FOLLOWED BY STRONG GUSTY WEST
WINDS TONIGHT AS THE LOW PASSES INTO UPSTATE NEW YORK AND NORTHERN
NEW ENGLAND. HIGH PRESSURE RETURNS SUNDAY INTO THE EARLY PART OF
THE WORK WEEK.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
CURRENT RADAR/SFC TRENDS INDICATE WARM FRONT BLASTED THROUGH LI
AND SOUTHERN CT IN THE PAST FEW HOURS SENDING T/TDS INTO THE UPPER
50S AND LOW 60S. BANDS OF MODERATE TO HEAVY PRECIP NOT AS
WIDESPREAD IN THE WARM SECTOR...AND THE WARM FRONT HAS BEEN PUSHED
BACK ALOFT OVER CENTRAL NEW ENGLAND. 50-70KT LLJ BETWEEN 500 AND
1000FT PROMPTED THE ISSUANCE OF A HIGH WIND WARNING FOR THE ENTIRE
AREA. 2 REASONS FOR ISSUING AT THIS POINT IN THE STORM...THE LLJ
IS SO LOW THAT HIGHER ELEVATIONS AND EVEN TALL BUILDINGS/BRIDGES
MAY FEEL THESE WINDS IN THE NEXT FEW HOURS. IN ADDITION...WITH
ABUNDANT RAINFALL INT HIS STORM AND INT HE PAST FEW WEEKS...ITS
LIKELY THAT LARGE TREES WILL BE BROUGHT DOWN EVEN IF WARNING
CRITERIA WINDS ARE NOT FELT. IT IS AS MUCH AN IMPACT WARNING AS
ANYTHING.

RAINFALL AMOUNTS ARE GENERALLY 2.5-3.5 INCHES FOR A STORM
TOTAL...WITH ANOTHER 0.5 TO 1.0 INCH WHERE HEAVIER THUNDERSTORMS
ARE ONGOING.

THE BACK EDGE OF THE MAIN PRECIP SHIELD IS MOVING THROUGH NYC ATTM
AND WILL LIFT INTO CT WITHIN THE NEXT TWO HOURS. THIS LEAVES 2
MAIN BANDS OF PRECIP. ONE IS AN ORGANIZED SQUALL LINE MOVING INTO
WESTERN NJ...AND THE OTHER A MORE DIFFUSE BAND IN SE PA THAT IS
THE LEADING EDGE OF COLDER AIR. SEVERE WIND THREAT IS STILL THERE
WITH THE FIRST BAND...BUT MUCH LESS SO WITH THE SECOND.

SKIES WILL BEGIN TO CLEAR BEHIND THE COLD FRONT...WITH JUST AN
ISOLATED RAIN OR SNOW SHOWER.

 &&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH MONDAY NIGHT/...
HIGH PRESSURE BUILDS OVER THE AREA...WITH COOLER TEMPS. BRISK
CONDITIONS CONTINUE INTO MON...THEN WINDS DIMINISH MON NIGHT.
CONTINUED THE TREND OF UNDERCUTTING MOS BY A FEW DEGREES GIVEN
CURRENT UPSTREAM OBS. CURRENT FORECAST FOR MON IS MOSTLY
SUNNY/DRY...BUT WEAKENING CLIPPER SYSTEM COULD MANAGE TO BRING
MORE CLOUDS THAN FORECAST...POSSIBLY SLIGHT CHANCE POP TO INLAND
SECTIONS.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
HIGH PRESSURE CONTROLS AT THE SURFACE WITH WNW FLOW ALOFT WITH
EMBEDDED SHORTWAVES INTO WEDNESDAY. RIDGING ALOFT FOR THURSDAY. THEN
SOUTHERN STREAM CYCLOGENESIS FOR FRIDAY.

GFS APPEARS FAIRLY CONSISTENT ON THE EVOLUTION OF THE UPPER
PATTERN THROUGH DAY 7. THE NEGATIVELY TILTED...BUT
PROGRESSIVE...TROUGH ON FRIDAY INTO SATURDAY IS MAINTAINED IN THE
12Z RUNS AS SUCH...NO SIGNIFICANT CHANGES.

THE FIRST SHORTWAVE PASSAGE MONDAY NIGHT IS FORECAST TO BE
UNEVENTFUL. NEXT SHORTWAVE TUESDAY NIGHT APPEARS TO HAVE SOME MORE
MOISTURE WITH IT AND IS ALLOWED TO PRODUCE A FEW FLURRIES. THERE MAY
YET BE A THIRD SHORTWAVE PASSAGE LATE WEDNESDAY...BUT FOR
NOW...HAVE NOT INCLUDED ANY WEATHER.

BIG SYSTEM OF THE LONG TERM IS FRIDAY WITH YET ANOTHER SOUTHERN
STREAM SOAKER. TIMING THIS FAR OUT IS THE MAIN QUESTION WITH TEMPS
WAY TOO WARM FOR ANY FROZEN PCP...OTHER THAN PERHAPS AT THE START
INLAND. POP FOR IS USED FOR NOW.

GRIDDED MOS WITH ADJUSTMENTS FROM LATEST GFS MOS AND 00Z ENSEMBLE
MOS WERE USED FOR THE GRIDS.

&&

.AVIATION /21Z SATURDAY THROUGH THURSDAY/...
INTENSE LOW PRESSURE OVER NE MD AT 20Z WILL CONTINUE TO LIFT NORTH
THROUGH THIS EVENING...KEEPING THE TERMINALS IN A STRONG SOUTHERLY
FLOW TAIL AROUND 02Z. IFR CEILINGS AND VSBYS WILL PREVAIL AHEAD OF
THE TRAILING COLD FRONT WITH MODERATE TO HVY RNFL. THERE IS ALSO
THE POTENTIAL FOR STRONG TSRA FROM 21Z TO 23Z AS THE COLD FRONT
APPROACHES FROM THE WEST. A SQUALL LINE IS BEGINNING TO TAKE SHAPE
ACROSS SE PA...NE MD AND NRN DE. THIS DEVELOPMENT WILL BE CLOSELY
MONITORED WITH THE POTENTIAL FOR WIND GUSTS TO 50 KT. WARM FRONT
HAS PUSHED ACROSS LI...NYC AND SW CT (KBDR) WITH S WINDS SUSTAINED
AT AROUND 20 KT...GUSTING UP TO 30 KT. SOUTHERLY WINDS BEHIND THE
FRONT ARE STRONGER THAN ADVERTISED DUE TO THE MAGNITUDE OF THE
WARM AIR SURGE.

THE SFC COLD FRONT MOVES THROUGH BETWEEN 00Z AND 03Z...WITH VERY
STRONG POST-FRONT WINDS...SW AT 25 TO 30 KT WITH GUSTS UP TO 40
KT. VFR CONDITIONS SHORTLY AFTER 00Z AS FLOW VEERS AROUND TO THE
SW AND DRIER AIR PUSHES IN BEHIND THE FRONT. WINDS BECOME WEST BY
12Z SUN...DIMINISHING ONLY SLIGHTLY.

OUTLOOK FOR 18Z SUNDAY THROUGH WEDNESDAY...WINDS CONTINUE TO
GRADUALLY DIMINISH THROUGH SUN EVENING...DROPPING BELOW 10 KT
AFTER 06Z SUN. GENERALLY VFR THROUGH THURSDAY...BUT LOCALIZED
SUB VFR CONDITIONS IN SCATTERED SNOW SHOWERS WEDNESDAY.

&&

.MARINE...
UPGRADED ALL WATERS TO STORM FOR TONIGHT BASED ON THE POSITION AND
ALTITUDE (OR LACK THEREOF) OF THE LLJ. SEAS ARE CLOSE TO
WNAWAVE...BUT UPPED THEM BY A FOOT OR TWO BASED ON CURRENT
TRENDS...ESPECIALLY FOR ZONES 350-353.

WILL KEEP GALES UP FOR SUNDAY MORNING AS WINDS SLOWLY DECREASE.

TRANQUIL CONDITIONS MONDAY THROUGH THURSDAY WITH NO FLAGS AS HIGH
PRESSURE DOMINATES FAIRLY. NEXT SYSTEM IS FRIDAY INTO SATURDAY
WITH SCA INTO GALES POSSIBLE.

&&

.HYDROLOGY...
MOST FLOOD EVENTS THIS AFTERNOON ARE URBAN AND SMALL STREAM TYPE.
HOWEVER A FEW LARGER RIVERS SUCH AS THE YANTIC IN CT AND THE
RAMAPO AND MAHWAH IN NJ ARE RUNNING NEAR OR SLIGHTLY ABOVE BANK
FULL. EXPECT WATERS TO SLOWLY RECEDE LATER TONIGHT.

&&

.TIDES/COASTAL FLOODING...
MORNING HIGH TIDE DEPARTURE RAN 1.5 FT TO 2 FT...WITH NO FLOODING
REPORTED. FOR THIS EVENINGS CYCLE WINDS WILL BEGIN TO SHIFT TO
THE SOUTHWEST...AND TIDAL DEPARTURES WILL AGAIN BE CLOSE TO 1 1/2
FEET...PUTTING THE AREA CLOSE TO MINOR THRESHOLDS. ON THE OCEAN
SIDE CONCERN WILL BE FOR THE BACK BAYS TO REACH MINOR FLOODING IF
THE WATER DOES NOT DRAIN SUFFICIENTLY ENOUGH. WILL NOT BE ISSUING
ANY ADVISORIES AT THIS TIME.

WITH THE FLOW SATURDAY NIGHT INTO SUNDAY BECOMING WESTERLY...AND
STRONG...WINDS WILL DRIVE THE WATER OUT AND LOW WATER PROBLEMS ARE
LIKELY WITH TIDES RUNNING 2 TO  ADVISORY FROM 1 AM EST TO 9 AM EDT SUNDAY FOR ANZ330-
     335-338-340-345-350-353-355.
     STORM WARNING UNTIL 7 AM EDT SUNDAY FOR ANZ330-335-338-340-345-
     350-353-355.
     GALE WARNING FROM 7 AM TO 3 PM EDT SUNDAY FOR ANZ330-335-338-
     340-345-350-353-355.

&&

SYNOPSIS...BS
NEAR TERM...BS
SHORT TERM...BS
LONG TERM...JST
AVIATION...DW
MARINE...BS
HYDROLOGY...BS
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Mar 8, 4:09 PM EST, 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE UPTON NY
409 PM EST SAT MAR 8 2008

CTZ005>012-NJZ002>006-011-NYZ067>081-091100-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-BERGEN-
EASTERN PASSAIC-ESSEX-HUDSON-UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-QUEENS-NASSAU-
NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-
SOUTHEASTERN SUFFOLK-
409 PM EST SAT MAR 8 2008

...HIGH WIND WARNING IN EFFECT UNTIL 7 AM EDT SUNDAY...
...FLOOD WATCH IN EFFECT UNTIL 5 AM EDT SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.
   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

HAZARDOUS WEATHER NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ330-335-338-340-345-350-353-355-091100-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
409 PM EST SAT MAR 8 2008

...STORM WARNING IN EFFECT UNTIL 7 AM EDT SUNDAY...
...LOW WATER ADVISORY IN EFFECT FROM 1 AM EST TO 9 AM EDT SUNDAY...
...GALE WARNING IN EFFECT FROM 7 AM TO 3 PM EDT SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   STORM WARNING.
   LOW WATER ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LOW WATER ADVISORY.
   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Mar 8, 11:39 AM EST, 5 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
1139 AM EST SAT MAR 8 2008

NYZ072>081-081745-
BRONX-KINGS (BROOKLYN)-NASSAU-NEW YORK (MANHATTAN)-NORTHEAST
SUFFOLK-NORTHWEST SUFFOLK-QUEENS-RICHMOND (STATEN IS.)-SOUTHEAST
SUFFOLK-SOUTHWEST SUFFOLK-
1139 AM EST SAT MAR 8 2008

...HEAVY RAIN AND A FEW THUNDERSTORMS MOVING INTO NEW YORK CITY AND
LONG ISLAND...

AT 1133 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A BAND OF HEAVY RAIN AND A FEW THUNDERSTORMS SOUTH OF LONG ISLAND
MOVING NORTH AT 50 MPH.

RESIDENTS CAN EXPECT A 15 OR SO MINUTE PERIOD OF TORRENTIAL RAIN AND
WIND GUSTS UP TO 40 MPH AS THIS BAND MOVES NORTH ACROSS THE REGION
AROUND NOONTIME. ADDITIONAL HEAVY RAINFALL IS FORECAST THROUGH OUT
THE AFTERNOON.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

TONGUE
Special weather statement, Mar 8, 2:29 PM EST, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
229 PM EST SAT MAR 8 2008

NYZ072>076-082030-
BRONX-KINGS (BROOKLYN)-NEW YORK (MANHATTAN)-QUEENS-RICHMOND (STATEN
IS.)-
229 PM EST SAT MAR 8 2008

...HEAVY RAIN AND STRONG WINDS IMPACTING THE CITY THROUGH 330 PM...

MODERATE TO HEAVY RAIN WILL MOVE ACROSS THE CITY THROUGH 330 PM.
STRONG WINDS WILL ACCOMPANY THESE RAINS WITH WIND GUSTS UP TO 40
MPH. WINDS ON UPPER FLOORS OF HIGH RISE BUILDINGS AND ON LARGE
BRIDGES...SUCH AS THE VERRAZANO...WILL GUST AT TIMES UP TO 55 MPH.

TONGUE
Special weather statement, Mar 8, 2:56 PM EST, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
256 PM EST SAT MAR 8 2008

CTZ005>012-NYZ070-071-077>081-082100-
NASSAU-NORTHEAST SUFFOLK-NORTHERN FAIRFIELD-NORTHERN
MIDDLESEX-NORTHERN NEW HAVEN-NORTHERN NEW LONDON-NORTHERN
WESTCHESTER-NORTHWEST SUFFOLK-SOUTHEAST SUFFOLK-SOUTHERN
FAIRFIELD-SOUTHERN MIDDLESEX-SOUTHERN NEW HAVEN-SOUTHERN NEW
LONDON-SOUTHERN WESTCHESTER-SOUTHWEST SUFFOLK-
256 PM EST SAT MAR 8 2008

...RAIN AND STRONG WINDS THIS AFTERNOON...

A WARM FRONT LIFTING NORTH INTO CENTRAL CONNECTICUT IS ALLOWING
TEMPERATURES TO WARM TO AROUND 60 DEGREES. THIS IS ALLOWING SOME
VERY STRONG WINDS ALOFT TO REACH DOWN TO THE SURFACE IN THE RAIN
SHOWERS THAT ARE PASSING THROUGH.

WINDS GUSTING 40 TO 50 MPH THE NEXT HOUR OR SO WILL LEAD TO SOME
DOWNED TREES AND POWER OUTAGES. ANOTHER ROUND OF STRONG WINDS WILL
OCCUR THIS EVENING LEADING TO MORE WIDESPREAD DAMAGE AND POWER
OUTAGES.

JST

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 7, 11:49 PM ESTSpecial Marine WarningOKX41 min
Mar 8, 12:52 AM ESTSpecial Marine WarningOKX53 min
Mar 8, 4:41 AM ESTWind AdvisoryOKXBronx, Kings, New York, Orange, Putnam, Richmond and 3 more10 hr
Mar 8, 12:53 PM ESTFlash Flood WarningOKXOrange8 hr
Mar 8, 3:08 PM ESTHigh Wind WarningOKXBronx, Kings, New York, Orange, Putnam, Richmond and 3 more8 hr
Mar 8, 4:32 PM ESTRiver Flood WarningOKXOrange, Ulster18 hr

Nearby

River Flood Warnings in New Jersey, 2008Every river flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.